Wisconsin, 2012

Damaging Winds in Wisconsin, August 3, 2012

August 3, 2012 · NWS MPX · 10 events in 3 counties and zones

Severe thunderstorms that developed in north central South Dakota, and had moved east-southeast across eastern South Dakota, and central Minnesota, eventually moved through the Twin Cities, then in west-central Wisconsin prior, and after midnight, and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that developed in north central South Dakota, and had moved east-southeast across eastern South Dakota, and central Minnesota, eventually moved through the Twin Cities, then in west-central Wisconsin prior, and after midnight, and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 4:30 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 4:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT FRI AUG 3 2012

.UPDATED FOR 00Z AVIATION DISCUSSION...

.DISCUSSION...
MAIN FORECAST CONCERN TODAY IS OBVIOUSLY THE POTENTIAL FOR
CONVECTION AND SEVERE WEATHER TONIGHT. OTHERWISE THINGS LOOK
FAIRLY QUIET THROUGH MOST OF THE FORECAST PERIOD AS THE UPPER
RIDGE RETROGRADES TO THE WESTERN PART OF THE CONTINENT AND WE FIND
OURSELVES IN PREDOMINANTLY DRY NORTHWEST FLOW. LATEST VISIBLE
SATELLITE AND RADAR IMAGERY SHOW CONVECTION OVER THE DAKOTAS NEAR
THE SURFACE FRONTAL BOUNDARY. THE SHORTWAVE WHICH WILL DRIVE
THINGS EAST TONIGHT IS IMPRESSIVE ON WATER VAPOR IMAGERY....
CURRENTLY MOVING THROUGH MONTANA. THE MODELS ARE IN GENERAL
AGREEMENT ON THE TIMING OF THE FRONT TONIGHT... WITH DIFFERENCES
IN SOME OF THE CONVECTIVE DETAILS. THERE ARE ALSO A VARIETY OF
SOLUTIONS WITH THE CAM RUNS... ALTHOUGH MOST SUGGEST THE
DEVELOPMENT OF A SOLID LINE OF CONVECTION NEAR THE MINNESOTA-
DAKOTAS BORDER BY 00Z... WHICH WOULD THEN TRACK EAST ACROSS THE
REMAINDER OF THE CWFA THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. BEST GUESS NOW WOULD BE FOR THE MAIN CONVECTIVE LINE TO
REACH THE I-35 CORRIDOR AROUND THE 4-5Z TIME FRAME... ALTHOUGH
MUCH WILL DEPEND ON HOW THINGS EVOLVE OVER THE NEXT SEVERAL HOURS
OVER SOUTH DAKOTA. PLENTY OF INSTABILITY IS PRESENT OVER THE
AREA... AND WILL REMAIN IN PLACE THROUGH THE EVENING. DEEP LAYER
AND LOW LEVEL SHEAR WILL ALSO INCREASE... AND LOOK TO BE MORE THAN
SUFFICIENT FOR GOOD STORM ORGANIZATION AND UPSCALE GROWTH INTO A
LINEAR MCS... SO THE SUGGESTIONS FROM THE CAMS AS WELL AS THE SSEO
SEEM PRETTY REASONABLE. MAIN THREAT LOOKS TO BE DAMAGING WIND
GUSTS... WITH SOME HAIL ALSO POSSIBLE. WOULDN/T RULE OUT THE
POSSIBILITY OF A BRIEF TORNADO OVER THE FAR WESTERN PART OF THE
AREA IF THERE ARE STILL ANY DISCRETE CELLS OR SUPERCELLS EMBEDDED
IN A QLCS STRUCTURE AT THAT POINT. THE COLD FRONT LOOKS TO CLEAR
THE AREA SOMETIME SATURDAY MORNING... AND THAT SHOULD TAKE MOST OF
THE PCPN WITH IT. SOME ACTIVITY COULD REMAIN OVER THE NORTHERN
PART OF THE AREA THROUGH THE DAY AS THE UPPER TROUGH MIGRATES
THROUGH... WITH THE HEART OF THE MID-LEVEL COLD POOL STAYING TO
OUR NORTH.

HIGH PRESSURE BUILDS IN SATURDAY NIGHT AND REMAINS ANCHORED IN
PLACE THROUGH SUNDAY NIGHT. ANOTHER FRONT WILL DROP SOUTHEAST
THROUGH THE AREA ON MONDAY... BUT WILL BE MOISTURE STARVED AND
DOES NOT LOOK TO HAVE VERY STRONG QG FORCING ASSOCIATED WITH ITS
UPPER WAVE... SO EXPECT IT TO PUSH THROUGH MOST OF THE AREA DRY.
HOWEVER... SOME SHRA/TSRA COULD EVENTUALLY DEVELOP AS IT GETS INTO
THE SOUTHERN PART OF THE AREA BY MONDAY NIGHT... SO KEPT SOME LOW
POPS TO ACCOUNT FOR THAT POSSIBILITY. AFTER THAT WE LOOK TO REMAIN
ON THE NORTHEAST PERIPHERY OF THE EXPANSIVE UPPER RIDGE FOR THE
BALANCE OF THE WEEK. SOME INSTABILITY SHOULD RETURN TO THE AREA BY
WEDNESDAY... AND FROM THEN THROUGH FRIDAY WE WILL LIKELY SEE A FEW
CHANCES FOR PCPN AS SEVERAL WEAK SHORTWAVES MIGRATE AROUND THE UPPER
RIDGE AND DROP THROUGH OUR AREA IN THE PREVAILING NORTHWEST MID-
UPPER LEVEL FLOW. IT/S POSSIBLE THAT MOST OF THAT ACTIVITY WILL
STAY NORTH/EAST OF OUR AREA DEPENDING ON WHERE THE BAROCLINIC ZONE
WINDS UP... BUT AT THIS POINT THERE IS SUFFICIENT UNCERTAINTY AND
DIVERSITY IN THE NWP SOLUTIONS TO INCLUDE SOME POPS FOR MUCH OF
THE PERIOD FROM WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

HELD ONTO TO THE SPIRIT OF PREVIOUS FORECAST WITH JUST A BIT OF
TIMING CHANGES...MAYBE AN HOUR OR SO AT SOME LOCALES. ADDED SOME
WIND GUSTS AT KAXN/KRWF/KSTC WITH A 3 HOUR TEMPO ASSOCIATED. SHOULD
SEE LINEAR FORM OF CONVECTION IN THE EASTERN DAKOTAS NEXT HOUR OR SO
AND THEN MOVE INTO THE AREA AND MOVE EAST INTO WESTERN WI BY 06Z
SAT.  ACTIVITY EXPECTED TO WEAKEN SOME AS IT CROSSES INTO
WISCONSIN.  THEN PERIOD OF MVFR CIGS POSSIBLE EARLY IN THE MORNING
WITH FROPA...LIFTING AND CLEARING SOME DURING THE LATE MORNING.
COULD SEE REDEVELOPMENT INTO KEAU AREA IN THE AFTERNOON AND LEFT VCTS
FOR NOW...BUT SHOULD MOVE OUT AFTER 21Z SAT. SOUTHEAST SURFACE WINDS
BECOMING WEST TO NORTHWEST WITH FROPA AND PERHAPS A BIT GUSTY INTO
THE LATE MORNING/AFTERNOON.

KMSP...STILL LOOKS LIKE A 04Z-07Z TIMED EVENT FOR SIG CONVECTION IN
THE AREA.  SHOULD MOVE OUT THEREAFTER AND HELD ONTO VCSH AND THE
MVFR CIGS INTO THE EARLY MORNING.  SOUTHEAST WINDS WILL BECOME WEST
TO NORTHWEST WITH FROPA INTO SATURDAY MORNING. COULD BE A BIT GUSTY
AS SKY CLEARS SOME AND MIXING DEVELOPS. SHOULD CLEAR INTO THE LATE
AFTERNOON WITH LIGHTER NORTHWEST WINDS INTO SATURDAY EVENING.

/OUTLOOK/
.SUNDAY...VFR WITH POSSIBLE MORNING MVFR CEILINGS. WINDS NW AT
10G15KT.
.MONDAY...VFR. WINDS SW AT 10KT.
.TUESDAY...VFR/MVFR. WINDS SSW AT 5KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 3, 11:47 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI AUG 3 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1247 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ENTER WEST CENTRAL
MINNESOTA FROM THE EASTERN DAKOTAS AFTER 6 PM AND EXPAND EASTWARD
ACROSS THE OUTLOOK AREA DURING THE EVENING...REACHING WEST CENTRAL
WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND
BURSTS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. THE
PRIMARY THREAT FOR SEVERE WEATHER WILL EXIST WEST OF LINE FROM
RUSH CITY TO FAIRMONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL LINGER INTO SATURDAY FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN. THOUGH THE THREAT OF
SEVERE WEATHER LOOKS TO BE EAST OF THE OUTLOOK AREA
SATURDAY...ISOLATED STORMS COULD FLARE UP TO SEVERE LEVELS MID DAY
SATURDAY EAST OF THE INTERSTATE 35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY
EVENING...AND ACROSS THE REMAINDER OF CENTRAL MINNESOTA TONIGHT.

In the hours before

Special weather statement, Aug 3, 9:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT FRI AUG 3 2012

MNZ066>070-074>077-082>085-040430-
BLUE EARTH-BROWN-CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
1029 PM CDT FRI AUG 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...BROWN...
CARVER...DAKOTA...LE SUEUR...MCLEOD...NICOLLET...RICE...SCOTT...
SIBLEY...STEELE...WASECA AND WATONWAN COUNTIES THROUGH 1130 PM CDT...

AT 1026 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATO TO 3 MILES NORTHWEST
OF RUSH RIVER TO 8 MILES NORTHEAST OF MADELIA. THESE STORMS WERE
MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LE SUEUR.
  NORTHFIELD.
  FARIBAULT.
  LAKE CRYSTAL.
  MONTGOMERY.
  JORDAN.
  NEW PRAGUE.
  LAKEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4479 9315 4450 9312 4411 9333 4409 9443
      4449 9420 4475 9424
TIME...MOT...LOC 0327Z 269DEG 40KT 4479 9405 4449 9407
          4413 9429

SPD
Local storm report, Aug 3, 9:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     5 E ST CLOUD            45.55N 94.07W
08/03/2012  M59 MPH          SHERBURNE          MN   ASOS

            MEASURED AT ST CLOUD REGIONAL AIRPORT.

&&

TDK
Local storm report, Aug 3, 9:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     WACONIA                 44.85N 93.79W
08/03/2012  M61 MPH          CARVER             MN   MESONET

&&

RAH
Local storm report, Aug 3, 9:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     1 W HUTCHINSON          44.89N 94.39W
08/03/2012                   MCLEOD             MN   LAW ENFORCEMENT

            LARGE BRANCH DOWN PARTIALLY BLOCKING ROAD NEAR
            INTERSECTION OF KAY STREET AND LEA AVENUE.

&&

TDK
Special weather statement, Aug 3, 10:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT FRI AUG 3 2012

MNZ076>078-082>085-091>093-040445-
BLUE EARTH-FARIBAULT-FREEBORN-GOODHUE-LE
SUEUR-MARTIN-RICE-STEELE-WASECA-WATONWAN-
1101 PM CDT FRI AUG 3 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...
FARIBAULT...FREEBORN...GOODHUE...LE SUEUR...MARTIN...RICE...STEELE...
WASECA AND WATONWAN COUNTIES THROUGH 1145 PM CDT...

AT 1058 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
KILKENNY TO 3 MILES NORTHEAST OF JANESVILLE TO 3 MILES EAST OF
MAPLETON TO 5 MILES SOUTHWEST OF WINNEBAGO. THESE STORMS WERE MOVING
EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  JANESVILLE.
  ALBERT LEA.
  FAIRMONT.
  MAPLETON.
  WASECA.
  WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4350 9486 4387 9486 4415 9397 4429 9383
      4430 9285 4419 9283 4419 9304 4349 9305
TIME...MOT...LOC 0401Z 262DEG 35KT 4428 9356 4416 9364
          4392 9385 4372 9419

SPD
Local storm report, Aug 3, 10:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     2 WSW SHAKOPEE          44.76N 93.51W
08/03/2012  M51 MPH          SCOTT              MN   COUNTY OFFICIAL

&&

JPC

The radar

The Minneapolis radar (KMPX), 96 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
August 3, 10:05 PM CST
Where
St. Croix County, 2.89 mi W of Cylon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.122, -92.409

Large tree limbs were blown down near Highway 64, and 190th Street, east of New Richmond.

Thunderstorm Wind, Polk

When
August 3, 10:50 PM CST
Where
Polk County, 0.29 mi W of Osceola Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.320, -92.706

A large tree was blown down across Highway 35 near Osceola.

Thunderstorm Wind, Polk

When
August 3, 10:55 PM CST
Where
Polk County, 0.87 mi SW of Centuria
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.441, -92.562

A large tree was blown down just north of 160th Street.

Thunderstorm Wind, St. Croix

When
August 3, 10:55 PM CST
Where
St. Croix County, 1.47 mi E of Hudson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -92.740

Several trees were blown down near Hudson.

Thunderstorm Wind, St. Croix

When
August 3, 10:55 PM CST
Where
St. Croix County, 0.69 mi S of Somerset
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.110, -92.680

A tree was blown down near Somerset.

Thunderstorm Wind, Polk

When
August 3, 11:05 PM CST
Where
Polk County, 3.68 mi SW of Little Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.240, -92.470

A large tree was blown down southwest of Little Falls.

Thunderstorm Wind, Polk

When
August 3, 11:05 PM CST
Where
Polk County, 1.61 mi ENE of Horse Creek
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.280, -92.550

A large tree was blown down near Horse Creek.

Thunderstorm Wind, St. Croix

When
August 3, 11:10 PM CST
Where
St. Croix County, 1.2 mi NE of Roberts
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.990, -92.550

A few trees were blown down near Roberts.

Thunderstorm Wind, Polk

When
August 3, 11:25 PM CST
Where
Polk County, 2.06 mi ENE of Range
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.410, -92.240

A large tree was blown down near Range.

Thunderstorm Wind, Pierce

When
August 3, 11:30 PM CST
Where
Pierce County, 1.18 mi NE of Bay City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.592, -92.433

A large tree was blown down near Bay City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390214, 390215, 390216, 390217, 390218, 390221, 390222, 390219, 390223, 390220.